Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Jacksonville, FL

July 20, 2002Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2002, 3:58 PM EDT for Camden County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2002, 3:58 PM EDT (19:58 UTC)
Expired
Jul 20, 2002, 4:45 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Camden County, GA

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS52 KJAX 201958
SVRJAX
GAC039-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAMDEN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 445 PM EDT

* AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  KINGS BAY BASE...NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNGENESS AT 415 PM EDT AND
  CUMBERLAND ISLAND AT 445 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

$$

LAT...LON 3084 8165 3071 8163 3072 8142 3093 8147

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:18 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 2:18 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EDT SAT JUL 20 2002

CURRENTLY...SURFACE TROUGH FROM THE CAROLINAS TO ACROSS SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. SHORT WAVE TROUGH DROPPING SOUTHEAST
ACROSS CENTRAL GA. THUNDERSTORMS RAPIDLY ERUPTING ALONG I-10 IN NORTH
FLORIDA.

MODELS/ZFP...UNMODIFIED MORNING SOUNDINGS ALREADY SHOWED CAPE OF
4100+J AND LIFTED INDEX -8 WITH CAP OF 3 DEGREES. AFTER CAP IS BROKEN
SHOULD SEE A ROUND OF NUMEROUS THUNDERSTORMS THE REMAINDER OF THE
AFTERNOON. MAIN CONCERNS WILL BE THE FREQUENT CLOUD TO GROUND
LIGHTNING (FROM HIGH CAPE AND PW) AND POSSIBLE PULSE SEVERE STORMS.
SURFACE TROUGH CONTINUES OVER THE REGION WITH SHORT WAVE DROPPING
SOUTHEAST THRU SUNDAY...AND CLOSING OFF ACROSS GEORGIA AND ALABAMA.
MODELS IN GOOD AGREEMENT THAT THERE WILL BE MORE THAN SUFFICIENT
MOISTURE AND LIFT TO SEE NUMEROUS MAINLY AFTERNOON THUNDERSTORMS AT
LEAST FOR THE NEXT SEVERAL DAYS. WITH MEAN 1000-500 MB WIND FLOW
GENERALLY WEST OR SOUTHWEST...WILL SEE ACTIVITY FIRST FORM NEAR GULF
COAST AND SPREAD EAST...WITH MOST OF THE ACTIVITY NEAR EAST COAST IN
THE LATE AFTERNOON AND INTO THE EVE. HEAT INDICES ARE RUNNING 105 TO
110 DEGREES TODAY AND WILL SEE AT LEAST 105 SUNDAY. WILL HEADLINE
THIS.

PRELIM
AMG TT 075/093 072/094 074 08464
SSI TT 078/090 077/092 076 08464
JAX TT 076/093 073/093 075 08464
SGJ TT 077/090 075/093 077 08464
GNV TT 074/093 073/093 074 08363
OCF TT 074/092 074/093 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 20, 12:15 PM EDT, 3 hours 43 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SAT JUL 20 2002

...HEAT INDICES BETWEEN 103 AND 108 DEGREES THIS AFTERNOON...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

TEMPERATURES WILL CLIMB TO BETWEEN 94 TO 98 DEGREES IN MOST INLAND
LOCATIONS...RESULTING IN HEAT INDICES BETWEEN 103 AND 108 DEGREES
DURING THE AFTERNOON AND EARLY EVENING. IF ENGAGED IN OUTDOOR
ACTIVITIES...TAKE FREQUENT BREAKS IN SHADED AREAS AND DRINK PLENTY
OF NON-ALCOHOLIC BEVERAGES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE FROM MID-AFTERNOON
THROUGH THE EVENING HOURS. STRONGEST STORMS WILL PRODUCE HAIL AND
WIND GUSTS OVER 40 MPH. ALL STORMS WILL CONTAIN LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING STRIKES. SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE AS CONDITIONS WARRANT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:07 PM EDTSevere Thunderstorm WarningJAXCharlton38 min
Jul 20, 5:20 PM EDTSevere Thunderstorm WarningJAXBrantley40 min
Jul 20, 5:49 PM EDTSevere Thunderstorm WarningJAXGlynn41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.